What It's Like to Go Through the DTs

a paramedic rushing a patient to the ambulance
George Doyle/Stockbyte/Getty Images

People who stop drinking cold turkey can experience a variety of withdrawal symptoms, ranging from mild to severe. The most severe alcohol withdrawal is called delirium tremens, otherwise known as the DTs.

What is going through delirium tremens like? Most people who have endured them usually don't remember the experience. Kevin, a longtime heavy drinker from the UK, posted his experience with the DTs.

Kevin's Delirium Tremens Story

After a series of life setbacks hit Kevin all at the same time, he went on a two-liter a day vodka binge. After four days, he could no longer keep the vodka down. He was vomiting and retching. He decided to quit drinking because he had no choice.

This is an edited version of Kevin's account of going through alcohol withdrawal and detoxification at a medical facility.

The First Couple Days

The first day, Kevin started drinking water and soft drinks because he was so dehydrated, but it was only an hour or so before he vomited it all up. His stomach was in constant retching mode and finally, he was vomiting up blood.

The second day, his heart was pounding against his chest and he started to feel panicky. Sweat began pouring off of him and he started trembling. That same night, he could see black worms crawling up the walls and what seemed like flashes of light in his eyeballs. He says it also felt like ants were crawling all over his skin and he was delirious.

Sense of Impending Doom

When he tried to stand up, Kevin felt like he was going to collapse. The sense of impending doom was imminent, but it was 2:00 in the morning and he was on his own. He realized that he needed help.

Getting down the stairs to reach the phone was a nightmare, Kevin says. He was wobbling and had the shakes. "It was like I was being shaken around violently in a drum," he says. He finally got to the phone, but because he was delirious, he couldn't even remember the number of the emergency services.

Trying to hang on to the phone and keep his hand steady enough to press the buttons was an effort beyond belief. He was finally able to get through and told the operator to send an ambulance quickly because he thought he was having a heart attack.

Help Arrives

Kevin waited outside and sat on the doorstep, forcefully retching and shaking. By this time, his nose was bleeding. He felt a sudden thud against his chest wall during one retch, at which point he really did think that his heart was going to stop, but it carried on, palpitating.

The overwhelming panic continued, and Kevin was on his hands and knees. He doesn't know when it was, but he saw headlights appear and the sound of an engine. The paramedics had arrived at last. They both came rushing up to him, lifted him up, and asked him his name. That much he could tell them.

"So what's the problem, Kevin?" one of them asked.

"Let's get him in quick," said the other."It's DTs and it's bad."

Thirsty Beyond Belief

The paramedics gave Kevin a sick bowl in the ambulance. He kept asking for water, but they said they weren't allowed to give him anything.

He remembers unbuckling his seatbelt to get out of the chair as another wave of panic came over him. "No, no," said one of the paramedics. "Don't do that." The ambulance ride seemed to last forever, but finally, they arrived at the hospital.

They wheeled him out and straight into the emergency room. He kept asking for water because he was thirsty beyond belief and his mouth felt like the inside of a dry, crusty old cement mixer.

An Injection of Librium

Kevin was wheeled into a cubicle, but they couldn't get him onto a bed because he was shaking so much. He remembers a nurse giving him an injection in his left arm of Librium, which is used for anxiety and acute alcohol withdrawal.

He says that the injection of Librium felt like the curtain of death had suddenly been lifted, but the shakes and nausea continued. He was quickly given an IV in his right arm to combat his dehydration.

Returning Panic

After an hour, they were finally able to get Kevin onto the bed. They kept telling him to relax, but he was extremely agitated. He kept sitting up, and twice, he pulled the line out from his arm because he was shaking so hard.

Around 10:00 in the morning, they gave him a drink of water to see if he could keep it down. It stayed down and the retching stopped. The problem was that his panic was returning. The nurses were now getting really fed up with him trying to get up and messing up his IV because he was supposed to lie still. He pleaded for them to give him something to calm him down.

The doctor came and gave him two small capsules in a cup and watched as Kevin took them, but he had to hold the cup since Kevin couldn't hold it steadily.

Like a Stupified Zombie

They left Kevin for about half an hour for the Librium to take effect, and then the doctor came back with a nurse. "Kevin," he said. "We're going to do an EKG on you now that you're a bit calmer."

The rest of the time became somewhat of a daze. The Librium was having a real impact. He was able to rest finally, but not sleep. He just laid there like a stupefied zombie. He remembers asking a nurse if he could phone someone to pick him up, but she told him he wasn't going anywhere.

Hospital life became routine, and with the Librium, he finally got his first night of restful sleep. He started to feel normal again, and his appetite shot through the roof. He was ordering double helpings of everything at meal times.

Thiamine and Vitamin B

The medication cart came around one day, and he noticed he only got one capsule. Slowly it dwindled from three doses of one capsule a day down to two doses per day, and finally, one capsule at night.

Then one afternoon the med cart came around as usual, but this time it was only three Thiamine pills and a vitamin B in a cup. When he asked what it was, he was told that he was on vitamins instead of Librium.

The doctor came to see Kevin on his rounds again and told him he was going to be discharged, but that he needed his medication pack before he left. Kevin thought he meant Librium, but the doctor told him he meant the vitamin pack of Thiamine and Vitamin B compound. "It's what we give to alcoholics," the doctor said. "Good luck and don't ever do this again, please."

Still, in a daze from all the Librium, Kevin managed to get a taxi. He still gets overwhelmed with emotion about how "insanely stupid" he was.

Seek Medical Attention Before You Stop Drinking

Not everyone who stops drinking experiences withdrawal symptoms as extreme as Kevin's. Not everyone is given benzodiazepines, such as Librium, to get through the withdrawal process.

The problem is that no one knows until they quit how severe their withdrawal symptoms will be. If you're a longtime drinker or a heavy drinker and you plan to quit, consult with your healthcare provider or seek treatment from a professional detoxification facility.